Texas, 2009

Hail in Texas, June 2, 2009

June 2, 2009 · NWS FWD · 1 event in 1 county or zone

A cluster of storms developed near and west of Abilene in the afternoon hours. This cluster tracked southeast from Eastland to Mills County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cluster of storms developed near and west of Abilene in the afternoon hours. This cluster tracked southeast from Eastland to Mills County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 2, 4:57 PM CST, 46 minutes earlier.

Area forecast discussion, Jun 2, 4:57 PM CST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
557 PM CDT TUE JUN 2 2009

.AVIATION...
557 PM
WILL CONTINUE WITH PREVIOUS TAFS...LOOKS LIKE BEST CHANCE FOR
THUNDER IS NEAR SUNRISE IN METROPLEX AND JUST AFTER SUNRISE IN WACO.
WITH COLD POOL BEHIND STORMS...CEILINGS LIKELY TO GO MVFR FOR A
WHILE BEFORE DRIER AIR LIFTS THEM AGAIN BY MID MORNING.    84

&&

.DISCUSSION...
304 PM
AFTER A SHOT OF STABLE AIR BEHIND MORNING CONVECTION...THE
ATMOSPHERE ACROSS NORTH TEXAS WILL CONTINUE TO RECOVER LATE THIS
AFTERNOON. IT APPEARS THAT THE WESTERN ZONES WILL BE THE FIRST TO
DESTABILIZE AND SOME THUNDERSTORMS SHOULD DEVELOP BEFORE SUNSET.
ANY STORMS THAT DO FORM HAVE THE POTENTIAL TO BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. THUNDERSTORM CHANCES WILL INCREASE
THIS EVENING AND OVERNIGHT AS A COLD FRONT ENTERS THE REGION FROM
THE NORTHWEST. IT IS LIKELY THAT EVENING THUNDERSTORMS TO THE
NORTHWEST WILL ORGANIZE INTO A CONVECTIVE COMPLEX THAT WILL MOVE
SOUTHEAST ACROSS THE REGION WEDNESDAY MORNING. THE STORMS WILL
BRING HEAVY RAINFALL AND SOME POTENTIAL FOR HAIL AND DAMAGING
WINDS. THUNDERSTORM CHANCES SHOULD END QUICKLY FROM NORTHWEST TO
SOUTHEAST WEDNESDAY AFTERNOON AS DRIER AND MORE STABLE AIR ENTERS
THE REGION.

UPPER LEVEL HIGH PRESSURE WILL BUILD OVER TEXAS THE LATTER HALF OF
THE WEEK AND BRING DECREASING CLOUDS AND WARMER TEMPERATURES. THE
RIDGE AXIS WILL SHIFT INTO THE MISSISSIPPI VALLEY REGION LATE IN
THE WEEKEND WHILE A TROUGH MOVES ONSHORE IN THE PACIFIC. ABUNDANT
LOW LEVEL MOISTURE AND INCREASING LARGE SCALE LIFT/INSTABILITY
WILL BRING A CHANCE OF THUNDERSTORMS BACK TO THE REGION MONDAY
THROUGH TUESDAY OF NEXT WEEK.        79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  67  82  62  83  63 /  60  30  10   5   5
WACO, TX              72  87  63  86  62 /  30  50  10  10   5
PARIS, TX             68  79  60  80  58 /  50  40  10  10   5
DENTON, TX            66  80  59  85  59 /  60  20  10   5   0
MCKINNEY, TX          67  80  61  84  57 /  60  40  10   5   5
DALLAS, TX            68  80  64  86  67 /  50  40  10   5   5
TERRELL, TX           70  82  62  83  62 /  40  50  10  10   5
CORSICANA, TX         70  84  63  84  62 /  30  50  10  10   5
TEMPLE, TX            71  87  64  88  62 /  20  50  10  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 2, 2:20 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CDT TUE JUN 2 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
320 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING...MOST LIKELY
NORTHWEST OF A LINE FROM GRAHAM TO DENISON. SOME THUNDERSTORMS MAY
BE SEVERE THIS EVENING...PARTICULARLY WEST OF A LINE FROM
GRAHAM...TO MINERAL WELLS...TO LAMPASAS. THE PRIMARY THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS...THOUGH A TORNADO THREAT EXISTS
AS WELL.

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED AFTER
MIDNIGHT...AS A COLD FRONT ENTERS NORTH TEXAS. SOME OF THE STORMS
MAY BECOME SEVERE...PARTICULARLY NORTH OF THE I-20 CORRIDOR...
WHERE STORM CHANCES ARE THE GREATEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORM CHANCES WILL COME TO AN END ON WEDNESDAY AS A COLD
FRONT MOVES THROUGH NORTH TEXAS. THE SEVERE THREAT WILL
CONTINUE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

THUNDERSTORMS WILL RETURN TO THE FORECAST MONDAY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...
PRIMARILY WEST OF A LINE FROM GRAHAM...TO MINERAL WELLS...TO
LAMPASAS. ADDITIONAL SPOTTER ACTIVATION IS POSSIBLE DURING THE
EARLY MORNING HOURS (AFTER MIDNIGHT THROUGH DAYBREAK)...MAINLY
NORTH OF THE I-20 CORRIDOR.

25

The radar

The Dyess AFB radar (KDYX), 43 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Eastland

When
June 2, 5:43 PM CST
Where
Eastland County, 8.5 mi NW of Rising Star
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.187, -99.073

Three-quarter inch size hail was reported 8.5 miles northwest of Rising Star.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178082.